Flash Flood, Luzerne
- When
- July 25, 4:15 PM EST to 7:15 PM EST
- Where
- Luzerne County, 0.86 mi SW of Edwardsville to 0.75 mi SSE of Courtdale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.260, -75.930
Several roads in town were flooded.
Low pressure moving across lower Ontario pulled a warm front across northeast Pennsylvania and central New York. Showers and thunderstorms developed in the unstable airmass as a cold front approached in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Low pressure moving across lower Ontario pulled a warm front across northeast Pennsylvania and central New York. Showers and thunderstorms developed in the unstable airmass as a cold front approached in the afternoon. A few of the storms became severe and produced damaging winds. Heavy rain from the storms also caused some flooded roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 25, 1:31 PM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 231 PM EDT MON JUL 25 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE REGION ON TUESDAY...AND MAY TRIGGER A FEW THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN FOR TUESDAY NIGHT AND WEDNESDAY...WITH FAIR WEATHER. THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN ON THURSDAY AS A WARM FRONT APPROACHES THE AREA. && .NEAR TERM /THROUGH TONIGHT/... LINE OF TSRA OVER THE SRN TIER MOVG INTO NE PA. SFC BASED INSTABILTY IS BEST ACRS THESE AREAS...AS OUTFLOW FROM MCS WHICH MOVD ACRS LAKE ONTARIO HAS STABILIZED MUCH OF THE FINGER LAKES/WRN MOWHK VLY AND NRN SUSQ RGN. MARINE LAYER ACRS FAR ERN ZONES WILL LIMIT ERN XTNT OF THE SVR POTNL THERE. WILL MONITOR FOR POTNL OF ADDNL SCT ACTIVITY AHEAD OF THE CDFNT ACRS CNTRL NY. OTRW ACTIVITY XPCTD TO DIMINISH THIS EVNG. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... ANOTHER S/WV AND SFC BNDRY PASSES ON TUE. WIND FIELDS LOOK GOOD FOR SVR BUT CVRG IS A QUESTION. CAPES APRCHNG 750-1000 J/KG. WILL KEEP CHC POPS FOR TSRA ON TUE. HIGH PRES BUILDS INTO THE AREA TUE NGT/WED...WITH WED LOOKING LIKE A REALLY NICE DAY WITH LOWER RH'S AND SEASONABLE TEMPS. MDL'S SUGGESTING POTNL FOR ANOTHER MCS ON THU AS WMFNT APRCHS THE AREA. FOR NOW WILL JUST GO WITH CHC POPS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... DUE TO ACTIVE WEATHER...USED HPC GRID FOR EXTENDED PERIOD. WILL LOOK AT IT AGAIN LATER. DISCUSSION FROM YESTERDAY...FOLLOWED HPC/GFS GUIDANCE CLOSELY THIS PD. ON THE LARGE-SCALE...EXPANSIVE PERSISTENT CNTRL/SRN U.S. UPPER-LVL RIDGE IS STILL PROGGED TO TEMPORARILY BUILD NEWD THU AND FRI...BRINGING A RETURN TO HOT HUMID CONDITIONS. HOWEVER...NEXT WEEKEND...THE CENTER OF THE RIDGE SHOULD GET SQUEEZED BACK TWDS THE CNTRL CONUS...AS PROGRESSIVE NRN STREAM WAVES CARVE OUT A WEAK TROUGH AXIS INTO THE NERN STATES. AS FOR THE DAILY SENSIBLE WX...THE BEGINNING OF THE PD LOOKS DRY WED NIGHT...WITH A SFC HI SLIDING OFF TO THE E. A WARM FRONT IS PROGGED TO PUSH THROUGH THE AREA THU AFTN/NIGHT...AND THIS SYSTEM COULD TOUCH OFF SOME HIT AND MISS SHRA AND TSRA...DEPENDING ON THE EXACT DEGREES OF INSTABILITY UPPER-LVL FORCING. FRI LOOKS RATHER HOT AND HUMID FROM THIS VANTAGE PT...WITH MAX TEMPS LIKELY PUSHING BACK INTO THE 90S FOR MANY AREAS. A FEW AMS TSRA CAN'T BE RULED OUT IN THE AFTN/EVE...BUT MUCH OF THE DAY LOOKS RAIN- FREE AT THIS PT. A BETTER CHANCE FOR CONVECTION MAY COME ON FRI NIGHT...AND PERHAPS INTO EARLY SAT...WHEN A COLD FRNT IS PROGGED TO COME THROUGH THE REGION FROM THE NW. BEHIND THE AFOREMENTIONED COLD FRNT...THE LATTER PART OF NEXT WEEKEND COULD WELL TURN OUT TO BE QUITE PLEASANT...WITH RAIN-FREE WX...SEASONABLY WARM TEMPS (HIGHS IN THE 80S)...AND LOWER HUMIDITY LEVELS. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... MVFR CIGS AND SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CATSKILLS AND POCONO REGION ASSOCIATED WITH A WARM FRONT MOVE EAST OUT OF OUR AREA AT 145 PM. ANOTHER LINE OF THUNDERSTORMS MOVING SOUTHEAST THROUGH SOUTHERN TIER OF NY AT 145 PM THAT IS ASSOCIATED WITH A COLD FRONT. HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS HAVE BEEN PRODUCING IFR VSBYS. BEHIND THE FRONT GENERALLY VFR CONDITIONS EXPECTED FOR LATER THIS EVENING AND TONIGHT. SOME IFR FOG MAY DEVELOP IN THE KELM AREA. SOME MVFR CIGS MAY ALSO DEVELOP KSYR TO KRME AND KBGM TONIGHT. TUESDAY...GENERALLY VFR BUT AREAS OF SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN IN THE AFTERNOON AS ANOTHER DISTURBANCE MOVED THROUGH. WEST WIND 10 TO 15 WITH SOME GUSTS TO 25 KT POSSIBLE IN THE AFTERNOON. OUTLOOK... WEDNESDAY AND THURSDAY ...GENERALLY VFR. MORNING IFR/MVFR FOG POSSIBLE AT KELM EACH DAY. SCT TSTM THUR AFTERNOON. THURSDAY NIGHT THROUGH SATURDAY...POSSIBLE MVFR IN SHOWERS AND THUNDERSTORMS. MORNING IFR/MVFR FOG POSSIBLE AT KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...BMW AVIATION...BMW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1151 AM EDT MON JUL 25 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-261600- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1151 AM EDT MON JUL 25 2011 ...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE REGION IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR ISOLATED STORMS TO BECOME SEVERE PRODUCING DAMAGING WINDS AND HAIL. HEAVY RAIN IS ALSO EXPECTED WITH THE STORMS TODAY. PEOPLE SHOULD WATCH FOR RAPID RISE OF WATER IN SMALL STREAMS AND PONDING ON ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FAST MOVING COLD FRONT WILL PASS THROUGH NY STATE AND NORTHERN PA ON TUESDAY AFTERNOON. MOISTURE IS LIMITED WITH THIS FRONT, SO THUNDERSTORMS ARE EXPECTED TO BE WIDELY SCATTERED. HOWEVER WIND SHEAR IN THE ATMOSPHERE SUGGESTS ANY THUNDERSTORM WHICH FORMS WILL HAVE THE POTENTIAL TO GENERATE VERY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HEAVY RAIN BATH 42.34N 77.32W
07/25/2011 M1.03 INCH STEUBEN NY EMERGENCY MNGR
1 HR RAINFALL.
&&
EMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 PM EDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST 1 N HECTOR 42.51N 76.87W
07/25/2011 M63 MPH SCHUYLER NY PUBLIC
&&
EMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
206 PM EDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG HORSEHEADS 42.17N 76.83W
07/25/2011 CHEMUNG NY PUBLIC
LIMB FELL ON CAR
&&
EMGPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY RAIN HARVEYS LAKE 41.36N 76.03W
07/25/2011 M2.00 INCH LUZERNE PA PUBLIC
1 HR.
1245 PM TSTM WND GST 1 N HECTOR 42.51N 76.87W
07/25/2011 M63 MPH SCHUYLER NY PUBLIC
0121 PM HEAVY RAIN BATH 42.34N 77.32W
07/25/2011 M1.03 INCH STEUBEN NY EMERGENCY MNGR
1 HR RAINFALL.
0140 PM TSTM WND DMG DANBY 42.35N 76.48W
07/25/2011 TOMPKINS NY 911 CENTER
FEW TREES AND WIRES DOWN IN SOUTHERN PART OF COUNTY
0155 PM TSTM WND DMG CANDOR 42.23N 76.34W
07/25/2011 TIOGA NY 911 CENTER
FEW TREES DOWN
0204 PM TSTM WND DMG HORSEHEADS 42.17N 76.83W
07/25/2011 CHEMUNG NY PUBLIC
LIMB FELL ON CAR
&&
TACSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT MON JUL 25 2011
NYZ056-057-062-PAZ038>040-043-044-048-072-252030-
BRADFORD PA-BROOME NY-DELAWARE NY-LACKAWANNA PA-PIKE PA-SULLIVAN
NY-SUSQUEHANNA PA-WAYNE PA-WYOMING PA-
330 PM EDT MON JUL 25 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTH CENTRAL
PIKE...LACKAWANNA...NORTHEASTERN WYOMING...SOUTHEASTERN BRADFORD...
SOUTHEASTERN BROOME...SOUTHEASTERN SUSQUEHANNA...SOUTHWESTERN
DELAWARE...WAYNE AND WEST CENTRAL SULLIVAN COUNTIES...
* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WINDSOR TO NEW MILFORD TO
SPRINGVILLE TO LACEYVILLE...AND MOVING SOUTHEAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
SANFORD AND THOMPSON AT 335 PM EDT...
DEPOSIT AND STILESVILLE AT 340 PM EDT...
SHERMAN AND STILESVILLE AT 345 PM EDT...
HALE EDDY AND SHEHAWKEN AT 350 PM EDT...
WINTERDALE AND ROYAL AT 355 PM EDT...
HANCOCK AND WALLSVILLE AT 400 PM EDT...
EAST BENTON AND DALTON AT 405 PM EDT...
WAVERLY AND VANDLING AT 410 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4164 7491 4133 7562 4141 7583 4142 7584
4142 7586 4157 7628 4177 7597 4189 7569
4214 7564 4211 7541 4189 7485
/TACSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EDT MON JUL 25 2011
PAZ039-040-043-044-047-048-072-252115-
LACKAWANNA PA-LUZERNE PA-PIKE PA-SUSQUEHANNA PA-WAYNE PA-WYOMING PA-
416 PM EDT MON JUL 25 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT LACKAWANNA...NORTHEASTERN
LUZERNE...NORTHWESTERN PIKE...SOUTHEASTERN SUSQUEHANNA...SOUTHERN
WYOMING AND WAYNE COUNTIES...
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM THOMPSON TO FOREST CITY TO LA
PLUME TO KASSON BROOK...AND MOVING SOUTHEAST AT 20 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
PLEASANT MOUNT AND DICKSON CITY AT 425 PM EDT...
WINTON AND WAYMART AT 430 PM EDT...
WEST SCRANTON AND THROOP AT 435 PM EDT...
TAYLOR AND SOUTH CANAAN AT 440 PM EDT...
PROMPTON AND PIKES CREEK AT 445 PM EDT...
TRESSLARVILLE AND MOOSIC AT 450 PM EDT...
WEST WYOMING AND WEST PITTSTON AT 455 PM EDT...
YATESVILLE AND WYOMING AT 500 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4140 7628 4150 7624 4154 7585 4166 7557
4191 7551 4161 7506 4161 7507 4150 7499
4131 7503 4124 7520 4123 7550 4122 7554
4116 7559 4113 7586
/TACThe Binghamton radar (KBGM), 105 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Several roads in town were flooded.
Numerous large trees and power lines were blown down through town. Several trees were uprooted, along with damage to several buildings along State Street. One house on State Street had a tree blown onto it.
Numerous trees were blown down in Kingston, and in the Larksville area.
Multiple roads were flooded due to flash flooding in the Edwardsville and Larksville areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336459, 336460, 336461, 336462.